Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 158, NWS Topeka, KS

July 31, 2003Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 31, 2003, 3:59 PM CDT for Ottawa County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 3:59 PM CDT (20:59 UTC)
Expired
Jul 31, 2003, 4:45 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 136 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 2:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-490 J/kg
Mixed-layer LCL
2813 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

641 
WUUS53 KTOP 312059
SVRTOP
KSC143-312145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 445 PM CDT

* AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ADA...OR ABOUT 28 MILES NORTHWEST OF
  SALINA...MOVING SOUTH AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  TESCOTT
  ADA

THIS WARNING IS A CONTINUATION OF THE PREVIOUS WARNING ISSUED FOR 
WESTERN OTTAWA COUNTY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3924 9774 3920 9792 3896 9792 3897 9770

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:14 PM CDT, 45 minutes earlier.

Area forecast discussion, Jul 31, 3:14 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
314 PM CDT THU JUL 31 2003

PRECIPITATION CHANCES MAIN CONCERN THIS FORECAST.

SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG AN OUTFLOW BOUNDARY
FROM THIS MORNINGS SOUTHEAST NEBRASKA THUNDERSTORMS. BOUNDARY
EXTENDS FROM NEAR CONCORDIA SOUTHEAST THROUGH EMPORIA TO NORTH OF
GARNETT. LATEST LAPS ANALYSIS SHOWS HAS INSTABILITY AXIS FROM NORTH
CENTRAL KANSAS THROUGH ABILENE AND ANOTHER ONE IN SOUTHEAST KANSAS.
WILL MENTION SCATTERED THUNDERSTORMS ALONG AND SOUTH OF THE BOUNDARY
THIS EVENING...WITH CHANCE POPS TO THE NORTH. OVERNIGHT MODELS STILL
FOCUSING ON AN MCS DEVELOPING ACROSS THE WESTERN HIGH PLAINS AND
MOVING SOUTHEAST INTO NORTHERN KANSAS OVERNIGHT AND FRIDAY MORNING.
WILL INCREASE POPS FRIDAY MORNING ACROSS THE CWA AND LOWER THEM IN
THE AFTERNOON IN THE SOUTHEAST COUNTIES WHEN FRONT AND MCS HAVE
ROLLED THROUGH. WILL KEEP A MENTION OF POPS FRIDAY EVENING NEAR THE
FRONT IN EAST CENTRAL KANSAS.

CLOUDS AND PRECIPITATION SHOULD KEEP TEMPERATURES FROM RISING MUCH
ABOVE THE UPPER 80S ON FRIDAY.

FOR THE EXTENDED SURFACE RIDGE BUILDS IN OVER THE WEEKEND AND WILL
USHER IN DRIER AIR INTO NORTHEAST KANSAS. PRECIPITATION SHOULD BE
FOCUSED NEAR THE FRONTAL BOUNDARY AND IN UPSLOPE AREAS OF THE
WESTERN HIGHS PLAINS. NORTHWEST FLOW TO CONTINUE THROUGH THE
MAJORITY OF THE EXTENDED PERIOD WITH RIDGE BUILDING BACK INTO THE
PLAINS BY LATE NEXT WEEK. TIMING OF WAVES STILL QUESTIONABLE AND
WILL KEEP FORECAST DRY FOR NOW.

.TOP...NONE.

53
Hazardous weather outlook, Jul 31, 1:47 PM CDT, 2 hours 12 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
147 PM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA THIS
AFTERNOON INTO THE EVENING HOURS.  LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREAT.

THUNDERSTORM CHANCES MAY DIMINISH FOR A TIME THROUGH THE MID EVENING
HOURS BUT ACTIVITY IS EXPECTED TO INCREASE AGAIN TOWARD MIDNIGHT AND
THE OVERNIGHT HOURS.  SOME OF THESE THUNDERSTORMS COULD ALSO BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS THE CONTINUED CHANCE FOR THUNDERSTORMS DURING THE DAY
FRIDAY. AS THE DAY PROGRESSES INTO THE EVENING...THE CHANCE FOR
THUNDERSTORMS SHOULD BE MAINLY ACROSS EAST CENTRAL KANSAS. SEVERE
WEATHER WILL AGAIN BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THE REST OF TODAY INTO TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

PF

In the hours before

Local storm report, Jul 31, 1:39 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
139 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    5 N OVERBROOK             KS    .88 INCH HAIL
07/31/03   OSAGE
Local storm report, Jul 31, 3:08 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
308 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0304 PM    3 NNW GARNETT             KS    70 MPH TSTM GUST
07/31/03   ANDERSON
Local storm report, Jul 31, 3:32 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
332 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    GARNETT                   KS    WIND DAMAGE
07/31/03   ANDERSON                        4 TO 6 SIX TREE LIMBS
                                           DOWN
Local storm report, Jul 31, 3:37 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
337 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0336 PM    3 S WELDA                 KS    1 INCH HAIL
07/31/03   ANDERSON
Local storm report, Jul 31, 3:40 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0338 PM    6 W DELPHOS               KS    1 INCH HAIL
07/31/03   OTTAWA

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:26 PM CDTSevere Thunderstorm WarningTOPShawnee49 min
Jul 30, 7:59 PM CDTSevere Thunderstorm WarningTOPOsage31 min
Jul 31, 1:34 PM CDTSevere Thunderstorm WarningTOPOsage26 min
Jul 31, 2:13 PM CDTSevere Thunderstorm WarningTOPFranklin47 min
Jul 31, 2:19 PM CDTSevere Thunderstorm WarningTOPCloud41 min
Jul 31, 2:58 PM CDTSevere Thunderstorm WarningTOPAnderson47 min
Jul 31, 2:59 PM CDTSevere Thunderstorm WarningTOPCloud46 min
Jul 31, 3:19 PM CDTSevere Thunderstorm WarningTOPOttawa41 min
Jul 31, 3:42 PM CDTSevere Thunderstorm WarningTOPAnderson18 min
Jul 31, 6:32 PM CDTSevere Thunderstorm WarningTOPDickinson43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.